Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 40, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 11, 2016, 5:59 AM MDT for Chouteau County, Hill County, Montana. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2016, 5:59 AM MDT (11:59 UTC)
- Expired
- Jun 11, 2016, 6:45 AM MDT
- In force
- 46 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Chouteau County, MT, Hill County, MT
The radar
The Great Falls radar (KTFX), 172 km from the middle of the area, began a volume at 12:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 6:30 AM MDT | HAIL 0.7 | 1 S Havre, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 12.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 603 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1834 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -2.7
The text
As transmitted.
122
WUUS55 KTFX 111159
SVRTFX
MTC015-041-111245-
/O.NEW.KTFX.SV.W.0040.160611T1159Z-160611T1245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
559 AM MDT SAT JUN 11 2016
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...
CENTRAL HILL COUNTY IN NORTH CENTRAL MONTANA...
* UNTIL 645 AM MDT
* AT 559 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES
SOUTHEAST OF GILDFORD...OR 17 MILES NORTH OF BIG SANDY...MOVING
NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HAVRE...GILDFORD...BOX ELDER...BEAVER CREEK...LAREDO AND KREMLIN.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 2 BETWEEN MILE MARKERS 351 AND 390.
HIGHWAY 87 BETWEEN MILE MARKERS 89 AND 111.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4862 10950 4853 10950 4852 10946 4849 10946
4822 11024 4850 11049 4886 10971
TIME...MOT...LOC 1159Z 238DEG 40KT 4842 11020
HAIL...1.25IN
WIND...60MPH
$$
MARTIN1 follow-up statement
804
WWUS55 KTFX 111217
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
617 AM MDT SAT JUN 11 2016
MTC015-111227-
/O.CAN.KTFX.SV.W.0040.000000T0000Z-160611T1245Z/
CHOUTEAU MT-
617 AM MDT SAT JUN 11 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CHOUTEAU COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4862 10950 4853 10950 4852 10946 4849 10946
4834 10991 4864 11019 4886 10971
TIME...MOT...LOC 1217Z 242DEG 43KT 4854 10989
$$
MTC041-111245-
/O.CON.KTFX.SV.W.0040.000000T0000Z-160611T1245Z/
HILL MT-
617 AM MDT SAT JUN 11 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM MDT
FOR NORTHEASTERN HILL COUNTY...
AT 617 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BEAVER
CREEK... OR 9 MILES WEST OF HAVRE...MOVING NORTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
HAVRE...BEAVER CREEK...LAREDO AND KREMLIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4862 10950 4853 10950 4852 10946 4849 10946
4834 10991 4864 11019 4886 10971
TIME...MOT...LOC 1217Z 242DEG 43KT 4854 10989
HAIL...1.25IN
WIND...60MPH
$$
MARTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 5:45 AM MDT, 14 minutes earlier.
Area forecast discussion, Jun 11, 5:45 AM MDT, 14 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 545 AM MDT SAT JUN 11 2016 ...Update to Aviation... .DISCUSSION... Today through Monday...An upper level trough remains over British Columbia and the Pacific Northwest this morning with an unstable southwest flow aloft over Montana. Models significantly weaken this feature as it moves slowly eastward through the weekend. Isolated/scattered showers and thunderstorms will continue today through this evening across the forecast area with much cooler high temperatures expected this afternoon. Models and SPC are indicating that the risk for strong to severe thunderstorms will shift eastward today, affecting mainly northeast Montana. However, do not believe that I can rule out an isolated strong storm or two in Blaine and Fergus Counties this afternoon/evening. Slightly warmer, breezy and mostly dry conditions will prevail on Sunday as the weakening upper trough moves away from the region and Montana is left beneath a brisk westerly flow aloft. Temperatures continue to warm on Monday as another short wave trough approaches the state with isolated/scattered showers and thunderstorms developing over southwest Montana and tracking northeastward during the afternoon. mpj MONDAY NIGHT THROUGH SATURDAY...Medium range forecast models agree on moving a low pressure center out of the Gulf of Alaska and south along the Pacific Coast through Friday. This will deepen the upper trough there through the period and shift the relatively dry southwest flow aloft to an increasingly moist and unstable southerly flow. As a result, there will be a fairly consistent chance for showers and thunderstorms over the forecast area Tuesday through Thursday, along with near normal temperatures. However, the models differ somewhat for the Friday through Saturday period. The ECMWF (European) and GEM (Canadian) models keep this flow aloft in place, continuing the unsettled weather, while the GFS starts to build the central CONUS high pressure ridge west into the state and keeps the forecast area dry. Have therefore decided to keep a slight chance of showers/thunderstorms through Saturday, but kept the chance below climatological normals. Model consensus also hints at temperatures warming back above normal to end the week, so have stayed with that trend. Coulston && .AVIATION... UPDATED 1145Z. Several strong thunderstorms will continue to move northeast through central Montana this morning but are expected to move into Canada by 15Z. Scattered showers and thunderstorms remain possible this afternoon and evening as well. VFR conditions are expected to prevail through the period but areas MVFR are expected through 15Z this morning as low level moisture lingers over the region. && .PRELIMINARY POINT TEMPS/POPS... GTF 64 42 71 45 / 30 20 10 0 CTB 62 40 67 43 / 30 10 0 0 HLN 63 44 73 47 / 40 30 10 0 BZN 68 42 71 44 / 40 40 10 10 WEY 62 36 61 39 / 40 30 10 20 DLN 66 40 70 42 / 50 40 10 10 HVR 64 44 72 45 / 30 30 0 0 LWT 63 43 70 46 / 40 50 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
In the hours before
Local storm report, Jun 11, 4:52 AM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
452 AM MDT SAT JUN 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 AM HAIL 5 SW GREAT FALLS 47.46N 111.38W
06/11/2016 M1.00 INCH CASCADE MT OFFICIAL NWS OBS
QUARTER SIZE HAIL FELL AT THE WFO GREAT FALLS OFFICE
&&
MARTINLocal storm report, Jun 11, 5:05 AM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
505 AM MDT SAT JUN 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 AM HAIL GREAT FALLS 47.50N 111.29W
06/11/2016 M1.00 INCH CASCADE MT PUBLIC
&&
MARTINLocal storm report, Jun 11, 5:07 AM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
507 AM MDT SAT JUN 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 AM HAIL GREAT FALLS 47.50N 111.29W
06/11/2016 M1.50 INCH CASCADE MT TRAINED SPOTTER
&&
MARTINSpecial weather statement, Jun 11, 5:32 AM MDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 532 AM MDT SAT JUN 11 2016 MTZ012-014-048-049-111200- CENTRAL AND SOUTHERN LEWIS AND CLARK MT- SOUTHERN ROCKY MOUNTAIN FRONT MT-CASCADE MT-EASTERN TETON MT- 532 AM MDT SAT JUN 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASCADE... SOUTHEASTERN TETON AND CENTRAL LEWIS AND CLARK COUNTIES UNTIL 600 AM MDT... AT 531 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTHWEST OF FORT SHAW...OR 12 MILES NORTHWEST OF CASCADE... MOVING NORTHEAST AT 60 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... POWER...FORT SHAW...FORT SHAW...SIMMS...VAUGHN...SUN RIVER AND FIRST PEOPLES BUFFALO JUMP STATE PARK. LAT...LON 4724 11192 4735 11211 4781 11165 4759 11129 TIME...MOT...LOC 1131Z 223DEG 51KT 4737 11193 MARTIN
Local storm report, Jun 11, 5:35 AM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
535 AM MDT SAT JUN 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 AM HAIL GREAT FALLS 47.50N 111.29W
06/11/2016 M1.25 INCH CASCADE MT PUBLIC
&&
MARTINLocal storm report, Jun 11, 5:42 AM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
542 AM MDT SAT JUN 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM HAIL 3 E GREAT FALLS 47.50N 111.23W
06/11/2016 E1.75 INCH CASCADE MT TRAINED SPOTTER
GOLF BALL SIZE HAIL REPORTED ON THE EAST SIDE OF GREAT
FALLS. HAIL CAUSED DAMAGE TO VEHICLES
&&
MARTINThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 6:00 PM MDT | Special Weather Statement | TFX | Judith Basin | 30 min |
| Jun 10, 6:00 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus | 30 min |
| Jun 10, 6:03 PM MDT | Tornado Warning | TFX | Fergus | 27 min |
| Jun 10, 6:17 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 28 min |
| Jun 10, 6:24 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Judith Basin | 35 min |
| Jun 10, 6:31 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 29 min |
| Jun 10, 6:52 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Fergus | 38 min |
| Jun 10, 6:58 PM MDT | Special Weather Statement | TFX | Fergus | 32 min |
| Jun 10, 7:16 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus | 57 min |
| Jun 10, 7:30 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 15 min |
| Jun 10, 7:53 PM MDT | Special Weather Statement | TFX | Teton | 37 min |
| Jun 10, 8:12 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Fergus | 45 min |
| Jun 10, 8:16 PM MDT | Special Weather Statement | TFX | Judith Basin | 44 min |
| Jun 10, 8:28 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus, Judith Basin | 47 min |
| Jun 10, 9:15 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus, Judith Basin | 30 min |
| Jun 10, 9:35 PM MDT | Special Weather Statement | TFX | Liberty | 40 min |
| Jun 10, 9:43 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 32 min |
| Jun 10, 9:50 PM MDT | Special Weather Statement | TFX | 40 min | |
| Jun 10, 10:16 PM MDT | Special Weather Statement | TFX | Fergus | 44 min |
| Jun 10, 10:31 PM MDT | Areal Flood Advisory | TFX | Blaine, Chouteau, Fergus, Judith Basin | 6 hr |
| Jun 10, 10:51 PM MDT | Special Weather Statement | TFX | 24 min | |
| Jun 10, 11:29 PM MDT | Special Weather Statement | TFX | 61 min | |
| Jun 11, 4:50 AM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 25 min |
| Jun 11, 4:50 AM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 25 min |
| Jun 11, 5:13 AM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 47 min |
| Jun 11, 5:18 AM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Hill, Liberty | 42 min |
| Jun 11, 5:32 AM MDT | Special Weather Statement | TFX | Cascade | 28 min |
| Jun 11, 6:04 AM MDT | Special Weather Statement | TFX | Chouteau | 41 min |
| Jun 11, 6:32 AM MDT | Severe Thunderstorm Warning | TFX | Blaine, Hill | 43 min |
| Jun 11, 7:17 AM MDT | Special Weather Statement | TFX | Blaine | 43 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.